Alert archive / Illinois / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 29, NWS Lincoln, IL

May 18, 1997Knox County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at May 18, 1997, 10:17 PM CDT for Knox County, Illinois. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 18, 1997, 10:17 PM CDT (03:17 UTC)
Expired
May 18, 1997, 11:00 PM CDT
In force
43 min
Issued by
NWS Lincoln, IL
Area
Whole counties

County Knox County, IL

The radar

The Quad Cities radar (KDVN), 82 km from the middle of the area, began a volume at 03:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 18, 10:20 PM CDTHail 1Oneida, IL

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 18, 5:30 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 3.3 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 1997-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2339 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 1997-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 145 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2339 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
1544 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
145 m²/s²
0-3 km storm-relative helicity
165 m²/s²
Significant tornado parameter
1.0
Supercell composite
9.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSPI 190317 RRA
SVRSPI
ILC095-190400-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
1017 PM CDT SUN MAY 18 1997

* SEVERE THUNDERSTORM WARNING FOR
  KNOX COUNTY - WEST CENTRAL ILLINOIS

* UNTIL 1100 PM CDT
 
* SOME LOCATIONS AFFECTED
  GALESBURG
  KNOXVILLE
  ONEIDA
  DAHINDA

* DOPPLER RADAR AT 1015 PM CDT INDICATED A NEW SEVERE
  THUNDERSTORM MOVING INTO NORTHWEST KNOX COUNTY. THE STORM WAS
  LOCATED NEAR RIO...MOVING EAST-SOUTHEAST AT 35 MPH.

THIS STORM IS CAPABLE OF PRODUCING LARGE HAIL. GET INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.

A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...SEVERE THUNDERSTORMS
MAY PRODUCE TORNADOES AT ANY TIME.

GEELHART

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 2:08 PM CDT, 8 hours 9 minutes earlier.

Area forecast discussion, May 18, 2:08 PM CDT, 8 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
205 PM CDT SUN MAY 18 1997

SVRL INGREDIENTS ARE IN PLACE FOR SVR WX DEVELOPMENT...IN A HOLDING
PATTERN RIGHT NOW WAITING FOR THE CAP TO BREAK...A BIT MORE
DESTABILIZATION...AND APPCH OF SFC BNDRYS. SPECIAL 18Z ILX RAOB GIVING
US A CAP OF 3-4...WHICH SHOULD BREAK FAIRLY EASILY. ONCE ITS DOES
DEVELOPMENT WILL BE RAPID. MODIFIED SOUNDING GIVES US LI/S OF -6 OR
LESS WITH CAPES 3000-4000. HAVE ALSO BEEN WATCHING LOW LVL WINDS BACK
THROUGHOUT THE MORNING...AND NOW IT LOOKS MORE LIKE A TORNADIC PROFILE.
SHARP VERIFIES THIS WITH SFC WINDS 200/15...H8 WINDS OF 230/48 AND H5
WINDS OF 270/45. STORM REL HELICITIES ARE GREATER THAN 400. NMRS LOW
LVL BOUNDARIES ARE ALSO PRESENT FROM CONVECTION THAT MOVED THROUGH
EARLIER TODAY. XPCT TSRA TO BREAK OUT RAPIDLY IN CENT IL ERLY THIS EVE
...AND IN ECENT/SE SXNS A BIT LATER THIS EVE.

WITH CDFNT XPCTD TO TAKE ITS TIME GOING THROUGH THE REGIOvN XPCT SHWRS
AND T-STORMS TO CONT MUCH OF THE NIGHT AND INTO MONDAY.

PIA  57/65   +6
SPI  61/67   +7
DEC  61/67   +7
CMI  62/69   +7
LWV  66/75   +8

MILLER

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 8:33 PM CDTSevere Thunderstorm WarningILXKnox47 min
May 18, 9:17 PM CDTTornado WarningILXKnox48 min
May 18, 9:31 PM CDTTornado WarningILXFulton, Peoria49 min
May 18, 10:10 PM CDTTornado WarningILXTazewell50 min
May 18, 10:13 PM CDTTornado WarningILXPeoria32 min

Nearby

Severe Thunderstorm Warnings in Illinois, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.